Alert archive / Kentucky / High Wind Warnings in 2009
High Wind Warning 3, NWS Jackson, KY
NWS Jackson, KY issued this high wind warning at Dec 24, 2009, 10:01 PM EST for 4 counties in Kentucky. It took effect at Dec 25, 2009, 3:00 AM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2009, 10:01 PM EST (03:01 UTC)
- In effect from
- Dec 25, 2009, 3:00 AM EST
- Expired
- Dec 25, 2009, 9:00 AM EST
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
Counties Bell County, KY, Harlan County, KY, Letcher County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 66 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.0 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1931 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KJKL 250301 NPWJKL URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 1001 PM EST THU DEC 24 2009 ...WINDY CONDITIONS EXPECTED LATE TONIGHT INTO CHRISTMAS DAY... .A LARGE AND DEVELOPING WEATHER SYSTEM TO OUR WEST WILL BRING WINDY CONDITIONS TO EAST KENTUCKY TONIGHT THROUGH CHRISTMAS DAY. KYZ087-088-118-120-251115- /O.UPG.KJKL.WI.Y.0002.000000T0000Z-091225T2100Z/ /O.NEW.KJKL.HW.W.0003.091225T0800Z-091225T1400Z/ BELL-HARLAN-LETCHER-PIKE- INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN... WHITESBURG...PIKEVILLE 1001 PM EST THU DEC 24 2009 ...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 9 AM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM EST FRIDAY. * STRONG WINDS ARE EXPECTED DURING THE EARLY MORNING HOURS TONIGHT THROUGH CHRISTMAS MORNING WITH SPECIAL EMPHASIS ON THE HIGHER TERRAIN ALONG THE VIRGINIA BORDER TONIGHT ALONG AND AHEAD OF A POTENT COLD FRONT. * GUSTS UP TO 60 MPH WILL BE POSSIBLE IN THE HIGHER TERRAIN TONIGHT. 40 MPH WIND GUSTS WILL BE POSSIBLE ELSEWHERE FROM LATE TONIGHT THROUGH CHRISTMAS DAY MORNING. * THESE WINDS WILL POSE A THREAT TO DRIVERS OF HIGH PROFILE VEHICLES. IN ADDITION...THE WINDS WILL BE CAPABLE OF TOPPLING TREES WHICH COULD LEAD TO ADDITIONAL...OR RENEWED...POWER OUTAGES. * LOCATIONS ALONG PINE...BLACK AND THE CUMBERLAND MOUNTAINS...INCLUDING HIGHER ELEVATION VALLEY LOCATIONS IMMEDIATELY TO THE NORTHWEST OF THESE MOUNTAINS WILL HAVE THE HIGHER RISK OF SEEING THE STRONGEST WINDS. SOME THE HIGHER ELEVATION VALLEY LOCATIONS INCLUDES...BUT IS NOT LIMITED TO THE COMMUNITIES OF CUMBERLAND...EOLIA...CLOVER...AND SHELALY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119- 251115- /O.CON.KJKL.LW.Y.0006.000000T0000Z-091225T2100Z/ FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN- JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY- CLAY-LESLIE-MARTIN- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN... BOONEVILLE...HAZARD...MANCHESTER...HYDEN...INEZ 1001 PM EST THU DEC 24 2009 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST FRIDAY... A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST FRIDAY. * BREEZY WINDS ARE EXPECTED FROM LATE TONIGHT THROUGH CHRISTMAS AFTERNOON. * GUSTS UP TO 40 MPH WILL BE POSSIBLE FROM LATE TONIGHT THROUGH CHRISTMAS AFTERNOON. * THESE WINDS WILL POSE A THREAT TO BOATERS ON AREA LAKES. ALSO...WEAKLY ROOTED TREES COMBINED WITH THE RECENT SNOW AND RAINFALL COULD TOPPLE LEADING TO ADDITIONAL...OR RENEWED... POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING. && $$ GEOGERIAN
2 follow-up statements
000 WWUS73 KJKL 250956 NPWJKL URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 456 AM EST FRI DEC 25 2009 ...WINDY CONDITIONS EXPECTED CHRISTMAS DAY... .A LARGE WEATHER SYSTEM PASSING THE WEST AND NORTH OF THE AREA WILL BRING WINDY CONDITIONS TO EAST KENTUCKY THROUGH THIS AFTERNOON. KYZ087-088-118-120-251400- /O.CON.KJKL.HW.W.0003.000000T0000Z-091225T1400Z/ BELL-HARLAN-LETCHER-PIKE- INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN... WHITESBURG...PIKEVILLE 456 AM EST FRI DEC 25 2009 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING. * STRONG WINDS ARE EXPECTED THROUGH 9 AM THIS MORNING WITH SPECIAL EMPHASIS ON THE HIGHER TERRAIN ALONG THE VIRGINIA BORDER TONIGHT ALONG AND AHEAD OF A POTENT COLD FRONT. * GUSTS UP TO 60 MPH WILL BE POSSIBLE IN THE HIGHER TERRAIN TONIGHT. 40 MPH WIND GUSTS WILL BE POSSIBLE ELSEWHERE THROUGH 4 PM. * THESE WINDS WILL POSE A THREAT TO DRIVERS OF HIGH PROFILE VEHICLES. IN ADDITION...THE WINDS WILL BE CAPABLE OF TOPPLING TREES WHICH COULD LEAD TO ADDITIONAL...OR RENEWED...POWER OUTAGES. * LOCATIONS ALONG PINE...BLACK AND THE CUMBERLAND MOUNTAINS... INCLUDING HIGHER ELEVATION VALLEY LOCATIONS IMMEDIATELY TO THE NORTHWEST OF THESE MOUNTAINS WILL HAVE A HIGHER RISK OF SEEING THE STRONGEST WINDS. SOME OF THE HIGHER ELEVATION VALLEY LOCATIONS INCLUDE...BUT IS NOT LIMITED TO THE COMMUNITIES OF CUMBERLAND... EOLIA...CLOVER...AND SHELALY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119- 251800- /O.CON.KJKL.LW.Y.0006.000000T0000Z-091225T2100Z/ FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN- JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY- CLAY-LESLIE-MARTIN- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN... BOONEVILLE...HAZARD...MANCHESTER...HYDEN...INEZ 456 AM EST FRI DEC 25 2009 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. * BREEZY WINDS ARE EXPECTED FROM LATE TONIGHT THROUGH CHRISTMAS AFTERNOON. * GUSTS UP TO 40 MPH WILL BE POSSIBLE FROM LATE TONIGHT THROUGH CHRISTMAS AFTERNOON. * THESE WINDS WILL POSE A THREAT TO BOATERS ON AREA LAKES. ALSO...WEAKLY ROOTED TREES COMBINED WITH THE RECENT SNOW AND RAINFALL COULD TOPPLE LEADING TO ADDITIONAL...OR RENEWED... POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING. && $$ GEOGERIAN/JJ
000 WWUS73 KJKL 251410 AAA NPWJKL URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 910 AM EST FRI DEC 25 2009 ...WINDY CONDITIONS EXPECTED THROUGH CHRISTMAS DAY... .A LARGE WEATHER SYSTEM PASSING THE WEST AND NORTH OF THE AREA WILL BRING WINDY CONDITIONS TO EAST KENTUCKY THROUGH THIS AFTERNOON. KYZ087-088-118-120-252100- /O.EXP.KJKL.HW.W.0003.000000T0000Z-091225T1400Z/ /O.NEW.KJKL.WI.Y.0003.091225T1410Z-091225T2100Z/ BELL-HARLAN-LETCHER-PIKE- INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN... WHITESBURG...PIKEVILLE 910 AM EST FRI DEC 25 2009 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...HIGH WIND WARNING HAS EXPIRED... THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. THE HIGH WIND WARNING IS NO LONGER IN EFFECT. * GUSTY WINDS ARE EXPECTED THROUGH 4 PM THIS AFTERNOON WITH SPECIAL EMPHASIS ON THE HIGHER TERRAIN ALONG THE VIRGINIA BORDER. * GUSTS UP TO 55 MPH WILL BE POSSIBLE IN THE HIGHER TERRAIN WHILE 45 MPH WIND GUSTS WILL BE POSSIBLE ELSEWHERE THROUGH 4 PM. * THESE WINDS WILL POSE A THREAT TO DRIVERS OF HIGH PROFILE VEHICLES. IN ADDITION...THE WINDS WILL BE CAPABLE OF TOPPLING TREES WHICH COULD LEAD TO ADDITIONAL...OR RENEWED...POWER OUTAGES. * LOCATIONS ALONG PINE...BLACK AND THE CUMBERLAND MOUNTAINS... INCLUDING HIGHER ELEVATION VALLEY LOCATIONS IMMEDIATELY TO THE NORTHWEST OF THESE MOUNTAINS WILL HAVE A HIGHER RISK OF SEEING THE STRONGEST WINDS. SOME OF THE HIGHER ELEVATION VALLEY LOCATIONS INCLUDE...BUT ARE NOT LIMITED TO THE COMMUNITIES OF CUMBERLAND... EOLIA...CLOVER...AND SHELALY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR WIND GUSTS FROM 45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119- 252100- /O.CON.KJKL.LW.Y.0006.000000T0000Z-091225T2100Z/ FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN- JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY- CLAY-LESLIE-MARTIN- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN... BOONEVILLE...HAZARD...MANCHESTER...HYDEN...INEZ 910 AM EST FRI DEC 25 2009 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. * BREEZY WINDS ARE EXPECTED FROM LATE TONIGHT THROUGH CHRISTMAS AFTERNOON. * GUSTS UP TO 40 MPH WILL BE POSSIBLE FROM LATE TONIGHT THROUGH CHRISTMAS AFTERNOON. * THESE WINDS WILL POSE A THREAT TO BOATERS ON AREA LAKES. ALSO...WEAKLY ROOTED TREES COMBINED WITH THE RECENT SNOW AND RAINFALL COULD TOPPLE LEADING TO ADDITIONAL...OR RENEWED... POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING. && $$ GREIF
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this high wind warning went out at Dec 24, 8:00 PM EST, 2 hours 1 minute earlier.
Area forecast discussion, Dec 24, 8:00 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 800 PM EST THU DEC 24 2009 .SHORT TERM.../EARLY THIS EVENING/...UPDATED A BAND OF LIGHT RAIN IS CURRENTLY LIFTING NORTHEAST ACROSS THE AREA. MOST OF THIS IS PRODUCING UP TO 5 HUNDREDTHS OF AN INCH OVER A GIVEN LOCATION. LOW LEVEL JET IS RAMPING UP QUICKLY AS SCHEDULED...WITH OHX COMING IN WITH 70 KTS AT 850 MB. THIS IS ACTUALLY A BIT STRONGER THAN EITHER THE 18Z WRF OR GFS HAD FORECAST...ALTHOUGH IT IS HARD TO TELL IF THEY ARE UNDERDONE...OR JUST A BIT SLOW WITH SHIFTING THE SWATH OF HIGHER SPEEDS TO THE EAST. SOME STRONGER WINDS ARE BEING NOTED OUT IN CENTRAL KENTUCKY...WITH SOME GUSTS AROUND 45 MPH AND SUSTAINED WIND SPEEDS OF 30 MPH AT A FEW LOCATIONS. STILL BELIEVE THAT 40 MPH FOR THE GUSTS AND 25 MPH FOR THE SUSTAINED WILL HOLD AT MOST LOCATIONS HERE...SO WILL KEEP THE LAKE WIND ADVISORY GOING. THE MAIN REASON FOR THIS EARLY EVENING UPDATE IS SOME OF THE LOW TEMPERATURES. DESPITE THICK MID-LEVEL CLOUD COVER OVERHEAD...THE COOLER SHELTERED VALLEYS IN THE EAST HAVE GOTTEN DOWN INTO THE MIDDLE AND UPPER 30S ALREADY. THESE WILL JUMP UP QUICKLY INTO THE OVERNIGHT HOURS...ONCE THE GRADIENT SHARPENS. WILL ADDRESS THE POTENTIAL NEED FOR A HIGH WIND WARNING IN THE SOUTHEASTERN TERRAIN A BIT LATER THIS EVENING. UPDATE OUT SHORTLY. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TONIGHT THROUGH SATURDAY/ 19Z SFC ANALYSIS SHOWS A DEEP AND QUITE LARGE AREA OF LOW PRESSURE COVERING THE MISSISSIPPI VALLEY...MUCH OF THE MIDWEST...AND BULGING EAST INTO THE OHIO VALLEY. A WARM FRONT FROM THIS HAS SET UP JUST NORTH OF JACKSON. TO THE SOUTH OF THIS BOUNDARY...SOUTHEAST WINDS ARE SENDING TEMPERATURES UP INTO THE MIDDLE AND UPPER 50S WHILE UPPER 40S AND LOWER 50S ARE FOUND TO THE NORTH. EVEN BLACK MOUNTAIN...WHERE THERE IS LIKELY STILL A HALF FOOT OF SNOW ON THE GROUND IS REPORTING A RELATIVELY BALMY 47 DEGREES. JUST A FEW LIGHT SHOWERS ARE FOUND ALONG THIS FRONTAL BOUNDARY...BUT MORE SUBSTANTIAL RAINS ARE SEEPING NORTH INTO THE FRINGES OF THE SOUTHERN APPALACHIANS ON THIS ADVECTION. ADDITIONAL...HEAVIER RAINS ARE CURVING NORTHEAST ALONG THE SYSTEM/S COLD/OCCLUDED FRONT SWEEPING INTO THE DEEP SOUTH...BOUND FOR THE TENNESSEE VALLEY. DESPITE THE SPECKS OF MELTING SNOW ACROSS THE AREA...DEWPOINTS HAVE FALLEN THIS AFTERNOON INTO THE UPPER 20S IN THE SOUTH AND INTO THE LOWER 30S NORTH. THIS DRIER AIR WILL LIKELY CONTINUE TO SLOW THE ARRIVAL OF SHOWERS INTO THE CWA LATE THIS AFTERNOON AND WELL INTO THE EVENING. WINDS HAVE ONLY SLOWLY PICKED UP THROUGH EAST KENTUCKY...BUT WILL LIKELY START GUSTING INTO THE 20 TO 30 MPH RANGE OVER THE NEXT FEW HOURS...THEY ALREADY HAVE OVER POTIONS OF WESTERN KENTUCKY...AS THE PRESSURE GRADIENT REALLY STARTS TO TIGHTEN. THE MODELS HAVE STARTED TO COME INTO BETTER AGREEMENT ALOFT WITH THE MUCH ANTICIPATED PATTERN EVOLUTION. TWIN SHORT WAVES...ONE APPROACHING ARKLATEX FROM THE WEST AND ANOTHER COMING SOUTH OUT OF EASTERN MONTANA...WILL PINWHEEL...FUJIWARA STYLE...INTO EACH OTHER TO FORM A LARGE LOW OVER THE CENTER OF THE COUNTRY BY 00Z SATURDAY. THIS METEOROLOGICAL DANCE...THE SPECIFICS OF WHICH ARE BOUND TO BE ILL HANDLED BY ANY MODEL...WILL ADD A DEGREE OF UNCERTAINTY TO THE WEATHER SPECIFICS NEAR THE LOW/S CENTER. AS SUCH...HAVE FOLLOWED A BLEND OF THE GFS AND ECMWF...BOTH OF WHICH SET UP THE LOW FURTHER EAST THAN THE NAM FRIDAY EVENING. THEY ALSO AGREE ON SWEEPING THE SHORTWAVE ENERGY INTO EAST KENTUCKY LATE TONIGHT AND THROUGH US BY MIDDAY FRIDAY. THE SOLUTIONS BETTER CLUSTER ON SATURDAY AS THE CENTER OF THE UPPER LOW SLOWLY WHIRLS INTO CHICAGO-LAND...IN THE PROCESS EASING A VORT STREAM DEEPER INTO KENTUCKY. WITH THE DECENT ENOUGH AGREEMENT HAVE ALSO FOLLOWED THE GFS AND ECMWF CLOSEST FOR THE WEATHER DETAILS THROUGH SATURDAY. SENSIBLE WEATHER WILL FEATURE A QUITE ACTIVE 24 TO 36 HOURS OF WEATHER ACROSS EAST KENTUCKY. AFTER A SLOW START...A FEW STRAY SHOWERS WILL CREEP INTO OUR AREA EARLY THIS EVENING WITH THE MAIN RAIN BAND SET TO ARRIVE TOWARD MIDNIGHT PUSHING EAST THROUGH THE REST OF THE NIGHT AND INTO EARLY FRIDAY MORNING. THE WINDS WILL LIKEWISE MAKE UP FOR LOST TIME THIS EVENING...QUICKLY BECOMING GUSTY THROUGH THE ENTIRE AREA...NECESSITATING A LAKE WIND ADVISORY. THESE 30 TO 40 MPH GUSTS WILL SEEM TAME COMPARED TO THE POTENTIAL ALONG OUR HIGHEST PEAKS IN THE EAST AS AN 80 TO 85 KT 850 MB JET CROSSES THE RIDGE ORIENTATION AT A SHARP ANGLE. IN THE PAST...THIS SCENARIO HAS SHOWN THE CAPABILITY TO GENERATE MOUNTAIN WAVES AND THEREBY BRING DAMAGING WIND GUSTS TO THE SFC IN THE VICINITY OF THE HIGHEST PEAKS NEAR THE VIRGINIA BORDER. AT THIS POINT...THOUGH...WILL HANDLE THIS DEVELOPING THREAT WITH THE CURRENT WIND ADVISORY AND RECOMMEND TO THE LATER SHIFTS AN UPGRADE TO SHORT FUSE HIGH WIND WARNINGS SHOULD INDICATIONS OF HIGHER WINDS DESCENDING TO THE SFC BEGIN TO MANIFEST. OUR LAKE WIND ADVISORY...PERHAPS MORE PERTINENT THAN NORMAL FOR LATE DECEMBER FOLLOWING A DAY WHERE 60 DEGREES WAS LIKELY REACHED ON LAKE CUMBERLAND...WILL COVER THE OTHER WINDS FOR THE REST OF THE AREA THROUGH FRIDAY AFTERNOON. THE RAIN BAND ASSOCIATED WITH THE FRONT WILL BE ENHANCED BY PLENTY OF UPPER LEVEL DIVERGENCE ON THE NOSE OF A 125 KT 300 MB JET STREAK ARCING INTO SOUTHEAST KENTUCKY LATE TONIGHT. HOWEVER...THE PROGRESSIVE NATURE OF THE FRONT WILL LIMIT THE RAINFALL POTENTIAL TO SOMEWHERE BETWEEN A QUARTER AND A HALF AN INCH. AFTER THE MELTING OF THE PAST SEVERAL DAYS...DOUBT THAT THE LIQUID EQUIVALENT OF ANY OF THE REMAINING SNOW PACK IS ABOVE A HALF AN INCH. THEREFORE...THE CONCERN FOR FLOODING...FLASH OR OTHERWISE...HAS EASED SOMEWHAT. COLDER AIR DOES TRY TO POUR INTO THE STATE ON FRIDAY...BUT WITH SOUTHWEST WINDS AROUND A MATURE SYSTEM AND EVEN SOME RETURNING SUNSHINE POSSIBLE IN THE DRY SLOT TOMORROW...EXPECT THE CHILL TO BE BLUNTED. COLDER AIR MAKES A BETTER PUSH EAST FRIDAY NIGHT WHICH WILL ALSO HELP TO MIX AND CHANGE ANY LINGERING SHOWERS TO SNOW. THE SNOW THREAT BEHIND THE FRONT AND THROUGH SATURDAY MORNING WILL BE UNUSUALLY LOW FOR THE WAKE OF A STRONG FROPA IN THE WINTER AS THE WIND FLOW WILL REMAIN UNFAVORABLE FOR UPSLOPE AND THE WRAP AROUND MOISTURE FROM THE PARENT LOW WILL HOVER WELL TO THE NORTHWEST. THIS AREA OF SCATTERED LIGHT SNOW AND THE PASSING UPPER LOW WILL SNEAK BACK TOWARD THE CWA LATER SATURDAY AND SMALL CHANCES HAVE BEEN INCLUDED FOR THIS. AS FOR TEMPERATURES...GENERALLY BLENDED CURRENT CONDITIONS INTO THE RAW NUMBERS FROM THE NAM ALONG WITH ITS DIURNAL CURVE THROUGH FRIDAY. FOLLOWING THAT...UNDER CUT THE GUIDANCE FOR FRIDAY NIGHT AND ALSO THE COLDER MAV NUMBERS FOR HIGHS SATURDAY. WITH THE POPS...DESPITE THE PREFERENCE FOR THE GFS SOLUTION...THE MET NUMBERS MATCHED UP BEST WITH OUR FORECAST THROUGH THE SHORT TERM. .LONG TERM.../SATURDAY NIGHT THROUGH THURSDAY/ AN IMPRESSIVE PAIR OF DUMB BELLING LOWS WILL FINALLY SWING THROUGH THE OHIO VALLEY FOR THE LAST TIME BY THE END OF THE WEEKEND. LOW LEVEL FLOW TO TURN WEAKLY UPSLOPE ON SUNDAY ALONG WITH A LITTLE BETTER MOISTURE THAN PREVIOUSLY EXPECTED. THIS SHOULD NOT RESULT IN SIGNIFICANT SNOW AND KEPT PROBABILITY AS A CHANCE THOUGH DID RAISE IT SOME. BEST CHANCE OF MEASURABLE SNOW WILL BE SUNDAY BEFORE THE UPPER TROUGH PASSES BY. LONGWAVE PATTERN TO BECOME SLIGHTLY PROGRESSIVE NEXT WEEK WHILE CONUS TRANSITIONS TO ZONAL FLOW...AT LEAST TEMPORARILY...WITH A DOMINANT SOUTHERN STREAM. GFS AND ECMWF DIFFER SIGNIFICANTLY ON NEXT SYSTEM EXPECTED TO ARRIVE ABOUT NEW YEARS EVE. ECMWF SHOWS A MORE AMPLIFIED TROUGH AND THUS DRAWS GULF MOISTURE AND WARM AIR FARTHER NORTH THAN DOES GFS. ECMWF HAS PERFORMED BETTER OF LATE BUT IS TOO EARLY TO JUMP WITH BOTH FEET. && .AVIATION.../00Z TO 24Z/ WINDS AND WIND SHEAR THE MAIN AVIATION FORECAST CONCERNS THIS TAF PERIOD...THOUGH SOME SHOWERS WITH NEAR MVFR CIGS WILL OCCUR ACROSS THE REGION DURING THE TAF PERIOD AS WELL. LOW LEVEL WIND SHEAR ON THE ORDER OF 50KTS OR GREATER TO MOVE INTO THE REGION AFTER 03Z AND REMAIN THROUGH AROUND 10Z OR SO. DURING THIS TIME...SURFACE WINDS WILL INCREASE AS WELL THOUGH THESE SHOULD PEAK OUT IN THE 10-15KT SUSTAINED WITH GUSTS UP TO 25KTS. WINDS SHOULD REMAIN GUSTY THROUGH AT LEAST 18Z FRIDAY. RAIN SHOWERS WILL BRING CEILINGS DOWN TO LOW VFW AND MAY CROSS INTO MVFR AT TIMES AFTER 12Z...BUT CONFIDENCE IN THIS IS TOO LOW TO INCLUDE IN THE TAFS AT THIS TIME. RAIN SHOULD NOT REDUCE VISIBILITIES TO ANYTHING LESS THAN LOW VFR SO WILL NOT INCLUDE MENTION OF LOWER VIS IN THE TAFS AT THIS TIME. && .JKL WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 4 PM EST FRIDAY FOR KYZ044-050>052- 058>060-068-069-079-080-083>086-104-106>117-119. WIND ADVISORY UNTIL 4 PM EST FRIDAY FOR KYZ087-088-118-120. && SHORT TERM...GREIF/GEOGERIAN LONG TERM....GV AVIATION...MACZKO
Hazardous weather outlook, Dec 24, 4:55 PM EST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 455 PM EST THU DEC 24 2009 KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119- 260100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN- JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY- LESLIE-MARTIN- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...SANDY HOOK... WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG... BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...MANCHESTER... HYDEN...INEZ 455 PM EST THU DEC 24 2009 ...LAKE WIND ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE TONIGHT. WINDS OF THIS SPEED WILL POSE A THREAT TO DRIVERS OF HIGH PROFILE VEHICLES AND ARE CAPABLE OF TOPPLING WEAK OR SHALLOW ROOTED TREES. THIS COULD LEAD TO ADDITIONAL...OR RENEWED...POWER OUTAGES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A STRONG COLD FRONT IS FORECAST TO MOVE ACROSS THE AREA CHRISTMAS DAY. GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE. WINDS OF THIS SPEED WILL POSE A THREAT TO DRIVERS OF HIGH PROFILE VEHICLES AND ARE CAPABLE OF TOPPLING WEAK OR SHALLOW ROOTED TREES. THIS COULD LEAD TO ADDITIONAL POWER OUTAGES. ADDITIONALLY...UP TO A HALF AN INCH OF RAINFALL IS EXPECTED BY CHRISTMAS AFTERNOON AND THIS WILL COMBINE WITH THE RUN OFF FROM MELTING SNOW TO RESULT IN A SMALL POTENTIAL FOR LOCALIZED FLOODING. ALSO...THERE IS A POTENTIAL FOR SNOW FROM LATE SATURDAY THROUGH MONDAY NIGHT AND AGAIN ON WEDNESDAY. NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF HIGH WINDS OR EXCESSIVE RAINFALL TONIGHT INTO CHRISTMAS DAY. KYZ087-088-118-120-260100- BELL-HARLAN-LETCHER-PIKE- INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN... WHITESBURG...PIKEVILLE 455 PM EST THU DEC 24 2009 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. GUSTY WINDS UP TO 50 MPH WILL BE POSSIBLE TONIGHT. ISOLATED LOCATIONS ABOVE 3000 FEET COULD SEE WINDS UP TO 60 MPH. WINDS OF THIS SPEED WILL POSE A THREAT TO DRIVERS OF HIGH PROFILE VEHICLES AND ARE CAPABLE OF TOPPLING WEAK OR SHALLOW ROOTED TREES. THIS COULD LEAD TO ADDITIONAL...OR RENEWED...POWER OUTAGES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A STRONG COLD FRONT IS FORECAST TO MOVE ACROSS THE AREA CHRISTMAS DAY. GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE. WINDS OF THIS SPEED WILL POSE A THREAT TO DRIVERS OF HIGH PROFILE VEHICLES AND ARE CAPABLE OF TOPPLING WEAK OR SHALLOW ROOTED TREES. THIS COULD LEAD TO ADDITIONAL...OR RENEWED...POWER OUTAGES. ADDITIONALLY...UP TO A HALF AN INCH OF RAINFALL IS EXPECTED BY CHRISTMAS AFTERNOON AND THIS WILL COMBINE WITH THE RUN OFF FROM MELTING SNOW TO RESULT IN A SMALL POTENTIAL FOR LOCALIZED FLOODING. ALSO...THERE IS A POTENTIAL FOR SNOW FROM LATE SATURDAY THROUGH MONDAY NIGHT AND AGAIN ON WEDNESDAY. NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF HIGH WINDS...BLOWN DOWN TREES...OR WIND DAMAGE FROM TONIGHT THROUGH CHRISTMAS DAY. IN ADDITION...THEY ARE ENCOURAGED TO BE ON THE LOOKOUT FOR EXCESSIVE RAINFALL OR INCIDENTS OF FLOODING FROM TONIGHT INTO CHRISTMAS MORNING. SCHOETTMER/GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 9:10 AM EST | Wind Advisory | JKL | Bell, Harlan, Letcher, Pike | 7 hr |
Nearby
High Wind Warnings in Kentucky, 2009Every high wind warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.